For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic UTI Go to previous topic Go to next topic Go to higher level

By lurkingforacure On 2017.11.08 11:38
Are PWP more at risk for UTIs than non-PWP? My husband had a UTI and the doctor commented that it is unusual for men to get one, which I had never heard. Has anyone else heard that?

I am wondering if my husband has another UTI going on as well-he is hallucinating more today than normal (what a strange sentence that is when you think about it from a non-PD perspective), and I have had a very hard time getting him to drink fluids lately even though I have a huge variety of things to choose from. Can someone get UTIs close together? Or is it possible he never really got over the first one?

By Checkmate On 2017.11.08 11:57
Is your husband on antibiotics for the UTI?
My husband has had at least three UTI's. On one occasion the antibiotic used caused hallucinating.
We rchanged the antibiotic and the hallucinations stopped. I'm not certain why he gets the UTI's but I believe it's all the meds he is taking.

By junipersage On 2017.11.08 12:30
Yes, PWP are more at risk. Here's some info from a Parkinson's website: "Parkinsonís disease patients are prone to urinary tract infections. The condition is characterized by a loss of nerve cells. When the bladder is full, it alerts the brain through nerve cells and the brain uses additional nerve cells to tell the muscles to relax and allow the urine to be excreted. On the other hand, the patient may be able to urinate but does not have enough muscle control to completely empty all urine from the bladder. Thus, Parkinsonís disease patients have a hard time emptying their bladder, creating a breeding ground for bacteria."

By lurkingforacure On 2017.11.08 14:18
Great, as if he doesn't have enough to deal with.

It doesn't sound like much can be done prevention-wise, either, if the UTI is caused by his inability to fully empty his bladder, since we can't do anything about that.

Thanks for the replies.

By LOHENGR1N On 2017.11.08 16:51
Juniper, It's not the loss of nerve cells that causes the problem (we don't lose the nerve cells) but the dopamine is missing which serves as the fuse between those nerve cells to complete the message (circuit). I don't want to seem like I'm splitting hairs here but if we are going to ever have a chance of beating this damn disease we have to have info right especially from or on other sites to understand how the disease works. Thanks for the info though.

By flowers12 On 2017.12.21 15:34
My hubby has his first UTI. We went to the ER last night because he hadn't urinated all day and was extremely weak. After 5 hours we left with a prescription for Keflex antibiotic. They gave him a big dose by IV drip before we left. I called the neuro this morning to see if that antibiotic would have bad side effects with Sinemet. Of course I haven't heard back yet. My hubby was very out there this morning, kinda mean, which is unusual so now I'm thinking it's the Keflex effect. Though having to go to the ER is a bad experience and that could be his reaction. What kind of antibiotics have caused issues for any of you?

By lurkingforacure On 2017.12.21 17:18
We took Bactrim for both of the utis we have had since Octoberr and thankfully had no side efffects other than clearing the uti! They are very big pills and I have to split them up for my husband to be able to take them.

I can tell we are going to wind up with one when my husband wont' drink enough...shortly thereafter, his urine starts to smell very strongly (ammonia) and he becomes more "out there". Since we hallucinate quite a bit, it's hard to distinguish but the things he says are more outlandish than normal. A fine line, but after two utis I can tell his "normal" hallucinations from uti-induced statements.

I have a really hard time getting my husband to drink enough to begin with. I feel like I am constantly nagging him with water, juice, teas, flavored/carbonated waters, anything to try and hydrate him. He gets mad at me and will take a couple of sips but won't drink anymore. I've told him the hospital will hydrate him with an IV if he can't drink enough to be healthy but he doesn't seem to care. I asked our doctor about it but got no advice other than to keep offering water at every opportunity.

By flowers12 On 2017.12.21 17:51
Lurking, thanks for the reply. I'm still waiting for a return call from the Neuro and then I called again just to find out he's not in today! They said they will have another doctor look at it. Now he won't even take his sinemet, says he doesn't trust me. I hope this passes and we get back to a so called norm by tomorrow. I'll ask the neuro when he calls about the Bactrim instead of Keflex hoping there won't be any side affects.

In the summer hot weather my hubby drank a lot easily but now he doesn't want to drink much. I've been trying to give him more fruit which he loves, oranges and cantaloupe hoping that will provide him with some liquids.

By Checkmate On 2017.12.21 19:08
The antibiotic my husband took for UTI was cipro which caused hallucinations . I cannot remember the the name of the antibiotic they gave him when they stopped the cipro . I hope your husband's UTI clears up soon.

By flowers12 On 2017.12.21 20:19
The ER doctor called to follow up and I asked him about any Sinemet/Aricept issues with taking the Keflex. He took a few minutes to research and said there was nothing noted about interactions. He said it was pretty common for Parkinson patients to have this type of reaction when they have a UTI. We can bring him back to the hospital if we can't manage him.

I went to the pharmacy and got the prescription. I also asked the pharmacist and he said no interactions. Now the big problem is that the Keflex is a big capsule. I don't know how I'm going to get my hubby to take yet another pill and a big capsule. The pharmacist said if I open the caps and sprinkle it in something it will be very bitter tasting. I'm beside myself trying to figure out how I'm going to get him to take his Sinemet and Aricept too. I'm praying that by tomorrow he will be more cooperative. He's been slapping my hands away and jerking the glass away. This is not his norm. He sometimes will keep his teeth and lips tight when he doesn't want to take his pills but now this is new.

By lurkingforacure On 2017.12.21 21:52
I've had my hand slapped away too when trying to offer water or other fluids. You might try warm teas, my husband likes jasmine and green tea and a peppermint tea sometimes at night. Not hot, because that's too dangerous (we spill), but warm. Sometimes I can get him to drink the warm tea if it's cold like it is now, when he won't drink anything else.

The bottom line on this, though, is that if he won't drink enough, he'll end up in the hospital with an IV. The doctor told my husband this and also that he needs to be drinking 2 liters of water a day. We were also told that if we waited to be thirsty before drinking water, we were already dehydrated. It's almost impossible to get my husband to drink anywhere close to 2 liters a day, but I get as much into him as I can.

By flowers12 On 2017.12.21 22:01
I'm kinda freaking out right now because my hubby hasn't had any sinemet since 11 am and he's been asleep since 2:30 and doesn't want to wake up, he's snoring away. What will be the result of no pills since this morning? No, sinemet, no antibiotic yet either and I fear the results tomorrow if no Aricept tonight.

I'm so, so, disappointed in my neuro not having his fill in call me. I guess there was nothing they could tell me to do other than try to wake my hubby up and try to get him to take the pills.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you